Nevada, 2019

Heavy Snow and Winter Weather in Nevada, January 6 to 7, 2019

January 6 to 7, 2019 · NWS REV · 3 events in 3 counties and zones

A deep shortwave trough over the eastern Pacific moved on shore the 5th and then spread through the Sierra Nevada and western Nevada the 6th and the 7th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A deep shortwave trough over the eastern Pacific moved on shore the 5th and then spread through the Sierra Nevada and western Nevada the 6th and the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 6, 2:44 AM PST, 4 hours 16 minutes earlier.

Area forecast discussion, Jan 6, 2:44 AM PST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
244 AM PST Sun Jan 6 2019

.SYNOPSIS...
Snow showers tapering this morning with only a brief break before
the next storm impacts the region late morning through tonight.
Mountains will see heavy snow with blizzard conditions at times,
while lee-side valleys will see some light snow along with high
winds. Another storm will affect the region Tuesday night into
Wednesday, with active weather looking likely again next weekend.

&&

.DISCUSSION...
Our main focus this morning is on next storm bringing snow and
high winds to the region today through Monday morning. This series
of storms has been tricky, so our confidence in this forecast is
average/medium at best.

Snow...

* Unstable airmass allowed for Sierra snow showers to spill into
  the Hwy 395 corridor in W Nevada overnight with localized inch
  or so accumulations. Enough to cause slow downs and incidents on
  roads even during low traffic time of day. Most of this
  activity should wrap by daybreak leaving us with what
  constitutes a "break" in snow that may only last a couple hours
  in the mountains.

* Next Pacific storm moving ashore into N California today will
  ramp snow rates back up in the Sierra as early as mid to late
  morning. Latest HRRR guidance has fairly intense Sierra snowfall
  rates late afternoon into the evening. Travel is going to be a
  rough go over the mountains today and tonight. If you must
  travel, go this morning! Blizzard conditions are looking likely
  starting this evening for the Eastern Sierra, mainly south of
  Tahoe to Mammoth, with big wind combined with heavy snow rates.
  Avoid travel for sure or even just plain being outside in these
  kind of conditions.

* For lee-side areas, spillover looks fairly good from Hwy 50
  northward including Reno/Carson and NE California starting early
  to mid afternoon today. For NE California precip type looks to
  remain all-snow so valley snow totals could be decent with
  widespread travel impacts. Further south near
  Reno/Carson/Fallon, precip type for valley floors will be tricky
  with anticipated S/SW winds keeping airmass mixed. Rain-snow
  lines may actually rise above valley floors this evening IF
  precip rates are not overly heavy. This really lowers confidence
  in snow totals and impacts for valley floors, but at least some
  snow is likely at this point so plan on some impacts late
  afternoon into the evening. Into the foothills and Virginia
  City, all-snow is expected so plowable snow is a good bet.

* Precip winds down to mainly showers by mid-morning Monday.
  Coupled with rising temperatures most of that should be rain or
  rain/snow showers in valleys. Travel impacts from snow may
  continue in the Sierra and but rates not nearly as heavy
  compared to Sunday evening.

-Chris

Wind...

Today's incoming storm has the potential to produce areas of very
strong downslope winds by early evening into the overnight hours.
Although widespread strong downslope winds aren't expected across
a vast region, it is looking like intense downsloping winds are
most likely to materialize from about the Carson Valley extending
south into the Highway 395 corridor through Mono County. These
areas will see the highest chance of seeing strong winds which may
result in property damage, power outages and even downed trees.

The strong winds expected today are associated with a powerful
700mb jet impinging on the Sierra as the next storm system nears.
Speeds as high as 75-85 kts (4-5 standard deviations above the
norm) have been advertised on global model guidance the past
several days. As such a High Wind Warning has been issued mainly
for areas along and east of Highway 395 through Mono County and
extending into the Carson Valley. These areas could see wind gusts
as high as 65-75 mph during the peak of the event this evening.
Winds gusts this high can be damaging and mountain areas receiving
snowfall can experience blizzard conditions with zero visibility.
Wind gusts across the Sierra ridgetops are expected to reach as
high as 110-120 mph.

Areas farther north including Reno and Carson City are not
expected to see that strong of winds as incoming precipitation
should start dampening them as it moves in from the north. Peak
gusts of 45-50 mph are expected while wind prone locations could
see gusts of 60-70 mph. Fuentes

In order to pay most attention to next 36 hours of high impact
weather, we left the forecast alone from Tuesday onward which is
largely unchanged based on latest simulations. Wednesday storm is
looking more like a warmer, glancing blow type deal. Snow for the
mountains and mainly rain showers for valleys with just gusty
south winds. Nothing exceptional by January standards. Another
storm or two in the queue for next weekend, but not a done deal
with some models showing a split south away from region. -Chris

&&

.AVIATION...
Snow shower bands continue to move through the Sierra terminals
this morning with +SN and VIS less than 1/4SM possible through
about 15Z at KTRK, KTVL, and KMMH. KRNO and KCXP could see
intermittent -SN and VIS less than 1SM in passing showers through
sunrise. Accumulations generally look light and under a half inch
at through this morning.

Today:

*   Next storm for today will continue the threat for LLWS across
    all terminals and severe turbulence across the Sierra as a
    powerful jet stream approaches.

*   Strong downslope winds are expected along the eastern Sierra
    where gusts of 60-65+kts are possible this evening approx from
    KMEV, KBAN, and north of KMMH. Sierra terminals including
    KTVL, KTRK could see gusts of 50+kts late afternoon into early
    evening. KRNO and KCXP gusts of 40-50kts possible.

*   Next round of snow will begin to impact the Sierra terminals
    this afternoon roughly after 20z with +SN and IFR VIS possible
    through 12z Monday morning. Additional snow accumulations
    near 12 inches are possible for KTRK and KTVL with 2-5"
    possible for KMMH. Accumulating heavy wet snow of 1-2" is
    possible for KRNO and KCXP after about 01-02z this afternoon.
    Snow will begin to diminish after 12z across all areas.

Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning until 4 AM PST Monday NVZ002.

     Winter Weather Advisory from 3 PM this afternoon to 4 AM PST
     Monday NVZ003>005.

     High Wind Warning from 3 PM this afternoon to 4 AM PST Monday
     NVZ003.

     Lake Wind Advisory from 7 AM this morning to 5 PM PST this
     afternoon for Pyramid Lake in NVZ004.

CA...Winter Storm Warning until 4 AM PST Monday CAZ071-072.

     Winter Weather Advisory from 3 PM this afternoon to 4 AM PST
     Monday CAZ070.

     High Wind Warning from 3 PM this afternoon to 4 AM PST Monday
     CAZ073.

     Winter Weather Advisory until 10 AM PST this morning CAZ073.

     Winter Storm Warning from 3 PM this afternoon to 4 AM PST Monday
     CAZ073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jan 6, 2:22 AM PST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service RENO NV
222 AM PST Sun Jan 6 2019

CAZ072-073-NVZ002-003-061230-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Stateline, Glenbrook, Incline Village, Sparks, Verdi,
Gardnerville, and Virginia City
222 AM PST Sun Jan 6 2019

...Snow Showers Overnight...

Snow showers will persist through 4 AM across Reno, Tahoe, Carson
City, and the Eastern Sierra regions. A quick half inch to one inch
of snow is possible, resulting in problematic driving conditions.
Several accidents have already been reported from earlier snow.
Plan to double your normal travel time. Gusty winds to 40 mph
will create low visibilities in mountain areas.

A break in snow is expected around and after sunrise, however
another stronger storm will bring more snow and higher winds late
morning into tonight. If you must travel over the Sierra, this
morning after sunrise will be the best opportunity.

-Chris

http://weather.gov/reno
Special weather statement, Jan 6, 4:12 AM PST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service RENO NV
412 AM PST Sun Jan 6 2019

CAZ072-073-NVZ002-003-061400-
Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Stateline, Glenbrook, Incline Village, Sparks, Verdi,
Gardnerville, and Virginia City
412 AM PST Sun Jan 6 2019

...Snow Showers Early This Morning...

Snow showers will persist through 6 AM across Reno, Tahoe, Carson
City, and the Eastern Sierra regions. These showers will mainly be
light but a quick half inch of snow is possible.

This can result in problematic driving conditions. Many roads
have a light coating of snow on them, and several accidents
occurred overnight from earlier snow showers. Plan to double your
normal travel time and take it slow this morning. In mountain
areas, gusty winds to 40 mph will create low visibilities.

A break in snow is expected around and after sunrise, however
another stronger storm will bring more snow and higher winds late
morning into tonight. If you must travel over the Sierra, this
morning after sunrise will be the best opportunity.

-Chris

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
January 6, 7:00 AM PST to January 7, 10:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Storm total snowfall between 22 and 36 inches was reported in the higher elevations (generally above about 7000 feet MSL) of the Carson Range, with between 6 and 10 inches at lake level, between the 6th and the 7th.

Heavy Snow, Greater Reno/Carson City/Minden Area

When
January 6, 7:00 AM PST to January 7, 10:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Public
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged from 3.9 inches at the Reno-Tahoe International Airport to 7.5 to 10.5 inches in northwest Reno and northern Reno. Spanish Springs and Sparks received between 2.5 to 8 inches of snowfall during the time period. Galena and Montreux received between 10 to 16 inches of snowfall during the time period. Areas within Carson City received 6 to 8 inches of snowfall during the time period.

Winter Weather, Mineral/Southern Lyon

When
January 6, 8:00 AM PST to January 7, 8:00 AM PST
Where
Mineral/Southern Lyon forecast zone
Reported by
Public
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

The public in Fernley reported 3.5 inches of snowfall in a 24 hour period from 6 January 0800PST to 7 January 0800PST.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2019Every state in 2019This day in weather historyWarnings in Nevada, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805509, 805512, 805504.